03-26-2007, 12:43 AM #1
Does Elavil make you gain weight?
What dose of Elavil are you on and did it make you gain weight? How much weight? Was the weight gain spontaneous, or, was your appetite ravenous and you were aware you were eating more.
I'd like to add this to my meds BUT do not want to put on any extra weight. Before all this IC stuff, I was a runner and got down to 120 pounds and have been maintaining successfully. Now that I'm no longer running, I've put on 7pounds and don't want to add more fuel to the fire
03-26-2007, 01:08 AM #2
It's pretty well known for causing weight gain. I did not gain weight on it for the first 2 years I was on 25mg at night ----- but a lot of people do gain at that dosage.
Later, Lexapro was added to the mix and I DID gain weight. It sucks!Kim
Diagnosed August 2001
Current IC meds: Elmiron (since 2001), Levaquin (one pill after intercourse to prevent UTIs), Effexor (for depression & anxiety)
Past IC meds: Amitriptyline (Elavil), Hydroxyzine (Vistaril), Detrol LA, Lexapro (for depression & anxiety, but also helped my IC) (They all helped, but I was able to discontinue them.)
My IC story: http://www.ic-network.com/patientstories/kim.html It's very outdated now. I've been virtually symptom free and able to eat & drink whatever I'd like for about 8 years now.
“We who lived in concentration camps can remember the men who walked through the huts comforting others, giving away their last piece of bread. They may have been few in number, but they offer sufficient proof that everything can be taken from a man but one thing: the last of the human freedoms -- to choose one's attitude in any given set of circumstances, to choose one's own way.” ~ Viktor Frankl
“You cannot control what happens to you, but you can control your attitude toward what happens to you, and in that, you will be mastering change rather than allowing it to master you.” ~ Brian Tracy
03-26-2007, 01:46 AM #3
I'm back on it after several years of being off it. I don't think the drug itself causes weight gain....but it does cause a real appetite for sweets (which it mentions that on the pamphlt they staple to the Rx bag.
Chocolate, sugar anything sweet....aaaaaaaahhhhhhh! I binge every now and then, but I'm more aware of it this time around....and I have to make an effort to say no, or push my plate away and say I'm done. I also need to get back to the gym and meet back up with my trainer (3x week) and have him kick my butt....I'm less likely to binge cos I don't want to sabotage all the hard work (and waste the $$$ I spent)Somewhere there's a reason /Why things go like they do /Somewhere there's a reason /Why some things just fall through /We don't always see them /For what they really are /But I know there's a reason /Just can't see it from this far /Maybe I don't like it, /But I have no choice /I know that somewhere, /Someone hears my voice / I thought I knew it all /I thought I had it made /How could it end this way? /I thought I knew Somewhere there's a reason /Why things don't go my way /Somewhere there's a reason /That I cannot explain /Just like the change of season, /Just may not be my turn /But I know there's a reason, /The lesson's mine to learn
03-26-2007, 01:59 AM #4
I think Yvette is right.. It does not make you gain weight unless you eat the things it makes you crave.. I am on 25mg and I sometimes give into the cravings, mostly sweets.. So yes I have gained weight, but on the upside it has cut my urgency and pain in half, so I can deal with a little weight gain, I cant deal with all the pain.. So I guess you just have to weigh the pros and the cons... Good luck with whatever you tryHugs
ONE Second, ONE Bite, ONE Breath, ONE Pill, ONE Minute, ONE Teardrop, ONE Hour, ONE Sip.. ONE DAY! I will Prevail from this disease! IC Hoping for a Cure!
Link to Patient Handbook:
Diet Reference Sheet:
Meds For IC: Lyrica-25mg Glucosamine-500 MSM-500mg, Prosed Ds -When Flaring
Other Meds: Levlite- Continious Birtcontrol, Micardis-40mg for High Blood Pressure
Meds I have Tried:
Topamax,Tofranil, Elmiron, Atarax, Cymbalta, Elavil, Enablex, Detral La, Prydium.
Lexapro< Bad reaction to this med!
Intstills, could not continue them due to some kind of reaction after 3rd instill. Tasted the lidocaine in my mouth, tongue and lips went numb then went into what seemed like a panic attack. Shaking, racing heart, tingling face/head, blood pressure shot up..
Dx With IC in Nov 2006 with Hydro/Cysto
Hydro/Cysto Caused Bladder to Rupture.
Other Dxs-Vulvodynia,Fibro, Endo, IBS, HPV, Migraines, Spastic Colon, Mild Dysplasia.
ICN Volunteers are not medical authorities nor do we offer medical advice. In all cases, we strongly encourage you to discuss your medical treatment with your personal medical care provider. Only they can, and should, give medical recommendations to you.
03-26-2007, 03:38 AM #5
For me it did cause weight gain. At the time that I was taking it, it was for migraines, and I gained alot of weight on it. I am not a sweet person, but it did increase my sweet cravings, but for me I can honestly say that I did not eat a lot more than normal, but at times I did. I also found that trying to lose the weight I gained from it was really hard.
But remember we are all so different. Just because it did this to me, does not mean it will do it for you. Like leelee stated you really need to weigh the pros and cons with it. And you can always try it to see if it works for you and see if you gained any weight. Also I think the mgs people take have something to do with it to. I cant remember what mgs I was on though.
Best of luck to youGod grant me the serinity to withstand the days ahead!!!
My myspace link...
In Memory of My Father (Lawerence) 1/25/2007
Interstim Sept 2001
1st InterStim Removal May 2005
2nd Interstim Implanted May 2005
2nd InterStim Removed March 2007
Tubes Tied 1997
Me and my kids
Taylor (my daughter) Me and my daughter My son Cody and Taylor
03-26-2007, 03:44 AM #6
Yes it can cause weight gain but it can also cause weight loss!! You see it messes with your blood sugar levels making you feel hungry when you shouldnt be or full when really you should be eating.
These are hard to control but once you get used to it I find that the cravings die down. I sometimes eat sugar free sweets which take away the cravings.
My autie is taking it and she's the opposite and feel full when she hasnt eaten so you has to make herself eat when she isnt hungry.
xStarted with symptoms 2004 after a severe infection.
Was diagnosed with IC Feb 2006 after cystoscopy.
Diagnosed with vulvodyina and PN in july 2006.
Dignosed with ME and IBS Oct 2006.
Currently taking Amytriptaline 50mg, regular pain killers and birth control!
Also doing IC diet and regular use of heat packs.
Still struggling with IC and controling my symptoms so looking for some help
also recently had abnormal pap, CIN III and just had LEEP done 2007
04-03-2007, 02:53 PM #7
Yes, I gained quite a bit of weight on it. I am prescribed it again and I am already very overwieght and am afraid to take something else to add to the weight issue!
04-03-2007, 08:37 PM #8
- Join Date
- Jan 2006
I gained weight on it too. Like several others mentioned, it made me crave sweets and generally increased my appetite. I dont have the best willpower though, so dont go by me! Another thing too that contributed to my weight gain is that I was very active prior to IC and usually walked/ran between 5-7 miles a day. Plus I worked fulltime and walked all day there. But, when I got IC, I was in such pain that I had to quit all that about the same time I started the Elavil. So, for me, it was the combo that packed on the weight. Plus, I have Lupus and take Prednisone which also causes weight gain, and am also on Neurontin, which has this side effect too. So, dont go by me! It is worth trying, but keep a close eye on things. Who knows, it may not cause you to gain at all, and you may get alot of relief from taking it.
I take Cymbalta now and it is suppossed to help with nerve related pain, but doesnt have the weight gain side effect.
I hope you find something that helps you!
Users Browsing this Thread
There are currently 1 users browsing this thread. (0 members and 1 guests)
By Zygala87 in forum Newly Diagnosed With Interstitial CystitisReplies: 5Last Post: 02-21-2007, 12:52 PM
By flgirl in forum Introduce yourself and share your storyReplies: 6Last Post: 05-15-2006, 03:21 PM
By Jessica12974 in forum Pain Management For Interstitial CystitisReplies: 10Last Post: 02-12-2006, 01:57 PM
By liznazz in forum Antidepressants (Elavil, etc.)Replies: 9Last Post: 11-27-2004, 03:19 AM
By yorkiegirl in forum General Diet QuestionsReplies: 5Last Post: 01-23-2004, 04:41 PM